Alert archive / Louisiana / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Lake Charles, LA

May 14, 2020Lafayette Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at May 14, 2020, 5:40 PM CDT for Lafayette Parish, Saint Martin Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2020, 5:40 PM CDT (22:40 UTC)
Expired
May 14, 2020, 7:59 PM CDT
In force
2 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Lafayette Parish, LA, Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 113 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1749 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

261 
WGUS54 KLCH 142240
FFWLCH
LAC055-099-150145-
/O.NEW.KLCH.FF.W.0007.200514T2240Z-200515T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
540 PM CDT Thu May 14 2020

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Lafayette Parish in south central Louisiana...
  West Central St. Martin Parish in south central Louisiana...

* Until 845 PM CDT.

* At 540 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 6 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Lafayette, Scott, Breaux Bridge, Carencro, Broussard, Youngsville, 
  Maurice, Ridge and Milton.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3033 9206 3034 9197 3027 9192 3017 9192
      3009 9191 3007 9194 3007 9195 3004 9199
      3007 9207 3008 9207 3010 9208 3011 9209
      3013 9209 3012 9212 3012 9213 3014 9219
      3025 9214 3031 9210 3032 9210

FLASH FLOOD...RADAR INDICATED

$$

K. Kuyper
1 follow-up statement
170 
WGUS74 KLCH 150059
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
759 PM CDT Thu May 14 2020

LAC055-099-150109-
/O.CAN.KLCH.FF.W.0007.000000T0000Z-200515T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette LA-St. Martin LA-
759 PM CDT Thu May 14 2020

...FLASH FLOOD WARNING IS CANCELLED FOR LAFAYETTE AND WEST CENTRAL 
ST. MARTIN PARISHES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3033 9206 3034 9197 3027 9192 3017 9192
      3009 9191 3007 9194 3007 9195 3004 9199
      3007 9207 3008 9207 3010 9208 3011 9209
      3013 9209 3012 9212 3012 9213 3014 9219
      3025 9214 3031 9210 3032 9210

$$

K. Kuyper

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:51 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 14, 3:51 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
351 PM CDT Thu May 14 2020

.DISCUSSION...
The scattered convection has developed across the region as
expected today. Less well anticipated has been the backward
propagating nature of some of the cells which has led to
localized, long duration heavy rainfall across parts of the area.
This appears to be the result of a weak and somewhat ill defined
surface boundary providing a bit of an extra kick along the I-10
corridor. The most significant of these storms is still ongoing as
of this writing across parts of Orange county where radar
estimates of 6 to 9 inches are presently being observed. In
addition to the heavy rain threat, we've also received several
reports of tropical funnel cloud sightings today (as far as I
know these are the first of the season across this area).

In addition to the surface feature, convection this afternoon has
been aided by a weak shortwave pushing from west to east across
the region. Expect the majority of the convection to shift east
over the next few hours following the progression of the upper
support. A few, weaker showers or thunderstorms may persist into
the overnight hours, but these are expected to be much more
isolated.

The setup looks somewhat similar on Friday with scattered to
numerous showers and thunderstorms expected to reinitialize by mid
morning with coverage increasing through the afternoon aided by
diurnal heating. Both surface and upper level support may be a
bit less favorable.

Guidance has come into much better agreement with regards to the
evolution of the strong upper trof expected to develop across
central Texas Saturday. The good news is that nearly all of the
operational global models are now much more progressive with the
system with the trof becoming absorbed by a larger trof digging
south out of the great lakes Monday. Still, the interaction
between the deepening trof and the very moist environment over the
gulf coast will lead to widespread heavy rainfall beginning across
southeast Texas Saturday morning before working into Southwest and
South Central Louisiana through the day. This will leave an 18 to
24 hour period of potential heavy rainfall before the trailing
surface front swings through the area sometime Sunday afternoon.
There is some uncertainty with regards to the exact proximity of
the trof to the area which may have an impact on the potential for wrap
around moisture behind the front which could allow for continued,
although much lighter, shower activity through Monday morning. WPC
has southeast Texas hatched in a slight risk of excessive rainfall
while southwest Louisiana is in a marginal risk.

The larger merged trof is progged to stall over the southeastern
U.S. potentially bringing heavy rain to a large portion of the
east coast, but will yield rather nice conditions across our area
from late Monday through Thursday as a surface high builds in and
northerly flow prevails aloft.

Jones

&&

.MARINE...
A moderate onshore flow will prevail through Sunday with a west
and then northerly flow developing behind a frontal boundary
expected to push through the area Sunday night. Scattered showers
and thunderstorms will continue to develop over the coastal
through Friday, with more numerous storms expected over the
weekend as an upper level disturbance moves across the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  67  83  68  84 /  30  70  20  60
LCH  72  84  71  84 /  40  50  30  60
LFT  71  84  71  85 /  50  80  10  40
BPT  73  83  73  82 /  40  40  30  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...66
Hazardous weather outlook, May 14, 3:51 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
351 PM CDT Thu May 14 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-152100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
351 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Scattered to numerous showers and thunderstorms will continue to
develop across the region this afternoon into this evening before
becoming more isolated overnight. Due to the slow moving nature of
these storms, heavy rainfall could lead to localized areas of flash
flooding. In addition to the heavy rainfall threat, tropical funnel
clouds will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous showers and thunderstorms are expected again
on Friday across the area. Severe weather is not expected, but some
stronger storms could produce brief gusty winds and occasional cloud
to ground lightning.

An upper level low is expected to develop across central Texas on
Saturday, then progress east across Louisiana on Sunday. There
remains some uncertainty in the details of this low, but a risk of
locally heavy rainfall and a low end risk of severe thunderstorms
will exist for parts of southeast Texas and possibly into southwest
Louisiana Saturday afternoon and night. Further refinements to these
risks will be made over the next couple of days.

Rains are expected to come to an end Monday, with drier weather
expected Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-152100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
351 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Scattered to numerous showers and thunderstorms will continue to
develop across the coastal waters this afternoon into this evening
before becoming more isolated overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous showers and thunderstorms are expected again
on Friday across the area. Severe weather is not expected, but any
stronger storms could produce brief gusty winds and occasional cloud
to water lightning.

An upper level low is expected to develop across central Texas on
Saturday, then progress east across Louisiana on Sunday. There
remains some uncertainty in the details of this low, but a risk of
locally heavy rainfall and a low end risk of severe thunderstorms
will exist for parts of southeast Texas and possibly into southwest
Louisiana Saturday afternoon and night. Further refinements to these
risks will be made over the next couple of days.

Rains are expected to come to an end Monday, with drier weather
expected Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 14, 1:18 PM CDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
118 PM CDT Thu May 14 2020

LAZ041-TXZ216-261-262-141915-
Calcasieu LA-Orange TX-Southern Newton TX-Southern Jasper TX-
118 PM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALCASIEU PARISH...
SOUTHWESTERN NEWTON AND ORANGE COUNTIES UNTIL 215 PM CDT...

At 117 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pinehurst, or near Orange, moving northwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Orange, Vidor, Bridge City, West Orange, Deweyville, Mauriceville,
Pine Forest, Gist, Pinehurst, Hartburg, Forest Heights and
Orangefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3010 9365 3001 9392 3023 9408 3032 9373
TIME...MOT...LOC 1817Z 154DEG 7KT 3014 9382

Rua
Local storm report, May 14, 2:58 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
258 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      4 N ORANGEFIELD         30.14N 93.86W
05/14/2020                   ORANGE             TX   PUBLIC

            PUBLIC PHOTO OF WATER OVER ROADWAYS AND UP TO HOMES IN
            COMMUNITY ALONG DANA CIRCLE OFF OF FM 1136.

&&

SWARTHEN
Local storm report, May 14, 3:54 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
354 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     FLASH FLOOD      2 N BEAUMONT            30.11N 94.14W
05/14/2020                   JEFFERSON          TX   PUBLIC

            PUBLIC VIDEO OF WATER FLOODING SEVERAL CARS AT A CAR
            DEALERSHIP OFF OF HWY 287 IN NW BEAUMONT.

&&

SWARTHEN
Local storm report, May 14, 4:06 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
406 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HEAVY RAIN       3 S MAURICEVILLE        30.17N 93.87W
05/14/2020  M8.31 INCH       ORANGE             TX   PUBLIC

            STORM TOTAL RAINFALL ACCUMULATION OF 8.31 INCHES MEASURED
            AT A PERSONAL WEATHER STATION NEAR MAURICEVILLE AS OF 405
            PM.

&&

SWARTHEN
Local storm report, May 14, 4:18 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
418 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     FLASH FLOOD      2 ENE ORANGE            30.11N 93.74W
05/14/2020                   ORANGE             TX   PUBLIC

            PUBLIC REPORT OF STREET FLOODING AND CLOSURES, AS WELL AS
            VEHICLES STRANDED IN NE ORANGE.

&&

SWARTHEN
Special weather statement, May 14, 4:55 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
455 PM CDT Thu May 14 2020

LAZ033-043>045-052-142245-
Acadia LA-Lafayette LA-Vermilion LA-St. Landry LA-
Upper St. Martin LA-
455 PM CDT Thu May 14 2020

...SPECIAL WEATHER STATEMENT...

At 454 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Swords to near Cankton to near Maurice.
Movement was east at 15 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Lafayette, Opelousas, Scott, Breaux Bridge, Carencro, St.
Martinville, Church Point, Leonville, Arnaudville, Broussard,
Youngsville, Sunset, Port Barre, Duson, Henderson, Washington,
Maurice, Grand Coteau, Cankton and Prairie Ronde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3006 9180 3005 9181 3005 9183 3007 9187
      3006 9190 3007 9191 3007 9195 3005 9196
      3004 9222 3028 9220 3054 9230 3054 9226
      3056 9226 3057 9221 3058 9221 3069 9197
      3040 9179
TIME...MOT...LOC 2154Z 253DEG 11KT 3052 9226 3030 9213 3006 9214

Warthen

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 10:35 AM CDTSpecial Weather StatementLCHLafayette40 min
May 14, 10:46 AM CDTSpecial Weather StatementLCHJefferson Davis44 min
May 14, 11:05 AM CDTSpecial Weather StatementLCHCalcasieu55 min
May 14, 11:33 AM CDTSpecial Weather StatementLCHCalcasieu57 min
May 14, 11:52 AM CDTSpecial Weather StatementLCHAcadia53 min
May 14, 12:49 PM CDTSpecial Weather StatementLCHAcadia56 min
May 14, 4:55 PM CDTSpecial Weather StatementLCHLafayette, Saint Landry50 min
May 14, 6:01 PM CDTSpecial Weather StatementLCHSaint Martin59 min

Nearby

Flash Flood Warnings in Louisiana, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.